Texas, 2019

Flash Flooding and Hail in Texas, May 7 to 8, 2019

May 7 to 8, 2019 · NWS SJT · 13 events in 8 counties and zones

Daytime heating, an approaching upper level low pressure system and a dryline across West Central Texas triggered the development of a few supercell thunderstorms. These storms continued to form until shortly after midnight on May 8.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Daytime heating, an approaching upper level low pressure system and a dryline across West Central Texas triggered the development of a few supercell thunderstorms. These storms continued to form until shortly after midnight on May 8. These severe storms produced baseball size hail near Sonora and damaging thunderstorm wind gust reports across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 7, 5:27 PM CST, 4 hours 45 minutes earlier.

Area forecast discussion, May 7, 5:27 PM CST, 4 hours 45 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
627 PM CDT Tue May 7 2019

.AVIATION...
/00Z TAFS/

Decided to keep the TAF package in line with the 18z TAF package.
Still expecting thunderstorms to move across the area and bring
VCTS/TSRA to all sites through the morning hours. Additional
amendments with the inclusion of TEMPO groups may need to be
inserted once the line of thunderstorms develop and we can get an
accurate forward speed and ETA at the TAF sites. Expect poor
visibilities and very strong and erratic winds around the storms.
As the line of storm passes, expect improving weather conditions
with just some lingering MVFR CIGs through the rest of the
morning. By 15z, all TAF sites should see a return to VFR
conditions.

&&

.PREV DISCUSSION... /issued 250 PM CDT Tue May 7 2019/

SHORT TERM...
(Tonight and Wednesday)

..Severe Thunderstorms Possible Tonight and Wednesday Morning...

Early this afternoon, an upper low pressure system moving east over
Arizona is indicated on water vapor satellite imagery. Meanwhile, at
the surface a dry-line stretches along or just east of the eastern
New Mexico/Texas Panhandle border and south into the Trans-Pecos
region, with dewpoints in the mid to upper 60s across West Central
Texas. Visible satellite shows clouds partially clearing across the
region, and SB CAPE is already 2500-3000 J/KG and ML CAPE is 1500-
2000 J/KG. Storms are already firing along the dry-line in the
northern Texas Panhandle and down in the Trans-Pecos region.

The low will weaken into an open trough later today into this
evening as it moves into New Mexico, with broad-scale lift
increasing as it approaches, resulting in increasing storms
developing along and ahead of the dry-line. With NAM12 showing ML
CAPEs late this afternoon and evening potentially exceeding 3000
J/KG, 0-6 km bulk shear increasing to 45-50 KT, and 0-1 km bulk
shear increasing to 15-20 KT, any cells that develop through the
evening hours will have a good possibility of being supercells with
the potential to produce large hail (and potentially very large hail
west of a Haskell to Sonora line), damaging winds and a few
tornadoes. A some of the hi-res models show a few discrete cells
(potentially supercells) developing over the western Big Country,
western Concho Valley and Northern Edwards Plateau this evening.
After midnight, a line of strong to severe thunderstorms is then
expected to develop along the dry-line and move from northwest to
southeast (along with the dry-line) across the forecast area through
Wednesday morning, with the main hazards from this squall line being
damaging winds and large hail, although an embedded tornado cannot
be ruled out. SPC has areas west of a Throckmorton to Mertzon line
in an Enhanced Risk of severe weather, while areas to the east but
west of a Brownwood to Sonora line are in a Slight Risk, and
everywhere else in a Marginal Risk through sunrise Wednesday. After
sunrise Wednesday, the Slight Risk area transitions to locations
east of a Haskell to Ballinger to Sonora line as the squall line
continues to move east. There's also a slight risk of flash flooding
through Wednesday morning, mainly in the Big Country, as 1-2 inches
of rain could fall onto already saturated soils.

Storms should be exiting the region completely by early afternoon
Wednesday, with sunny skies emerging behind the dry-line. Highs
Wednesday are forecast to be in the mid to upper 80s.

LONG TERM...
(Wednesday Night through Tuesday)

An overall unsettled pattern is indicated late this week through the
weekend, and into the first part of next week. An upper trough will
be over the southwestern part of the CONUS, with west to southwest
flow aloft over our area. A closed low is progged to develop off the
southern California coast by this weekend, and eventually move into
the Arizona/New Mexico vicinity early next week. The GFS and ECMWF
have overall similarity, but differ with eventual track of the upper
low. With this pattern, our area will have varying chances for
showers/thunderstorms.

A fairly strong cold front for this time of year is expected to move
south across the northern part of our area late Wednesday night, and
across the rest of our area Thursday morning. Temperatures will be
10-18 degrees cooler for highs on Thursday, with somewhat breezy
north winds. The cool airmass is expected to linger across our area
into the weekend, with daytime temperatures well-below normal for
the second week in May.

Carrying 20-40 PoP for showers and thunderstorms Thursday across the
southern third of our area, where some instability will be present
with the arrival of the cold front.

Rain chances expand back to the north Thursday night and Friday,
when showers and a few elevated thunderstorms will be possible with
a disturbance aloft moving into the area.

With the possibility of an embedded disturbance or two in the flow
aloft affecting our area in an overrunning type of setup during the
weekend, the possibility of showers/isolated thunderstorms
remains in the forecast. With increased uncertainty in the
details, keeping PoPs mostly limited to chance Friday
night/Saturday and slight chance Saturday night/Sunday.

Rain chances to continue into the first part of next week, with the
approach of the aforementioned upper low into what is progged to
be an unstable airmass.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 81  65  84  56 /  20  80  40   0
San Angelo 	 82  65  86  58 /  30  80  30   0
Junction 	 81  68  87  62 /  30  50  60   5
Brownwood 	 80  65  84  60 /  20  60  70  10
Sweetwater 	 81  64  83  54 /  20  80  10   0
Ozona      	 81  64  85  59 /  30  70  20   5

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

99/99/40
Hazardous weather outlook, May 7, 1:35 PM CST, 8 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
235 PM CDT Tue May 7 2019

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-081945-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
235 PM CDT Tue May 7 2019

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms will be possible across West Central Texas
this evening into the overnight hours. Large to very large hail,
damaging winds and a few tornadoes are possible. The greatest
threat of very large hail will be west of a Haskell to Sonora
line and the greatest damaging wind threat will be west of a
Menard to Brownwood line.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Severe thunderstorms will be possible Wednesday morning generally
east of a Haskell to Ballinger to Sonora line. The main hazards
will be large hail and damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed at some point tonight or
Wednesday morning.

In the hours before

Special weather statement, May 7, 9:33 PM CST, 39 minutes before
Special Weather Statement
National Weather Service San Angelo TX
1033 PM CDT Tue May 7 2019

TXZ054-064-065-080415-
Nolan TX-Coke TX-Sterling TX-
1033 PM CDT Tue May 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COKE...NORTHERN
STERLING AND SOUTHWESTERN NOLAN COUNTIES UNTIL 1115 PM CDT...

At 1033 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles west of Silver to Sterling City.
Movement was northeast at 40 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Silver around 1105 PM CDT.
  E.V. Spence Reservoir Near Paint Creek Recreation Area around 1110
  PM CDT.
  Sanco around 1115 PM CDT.

Other locations impacted by these storms include The Intersection Of
Highway 158 And Ranch Road 2059.

A Tornado Watch remains in effect until 1100 PM CDT for west central
Texas.

LAT...LON 3209 10104 3209 10066 3233 10067 3236 10061
      3198 10039 3171 10119
TIME...MOT...LOC 0333Z 242DEG 36KT 3212 10086 3184 10098

Woodward
Special weather statement, May 7, 9:34 PM CST, 38 minutes before
Special Weather Statement
National Weather Service San Angelo TX
1034 PM CDT Tue May 7 2019

TXZ076-080400-
Crockett TX-
1034 PM CDT Tue May 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CROCKETT COUNTY
UNTIL 1100 PM CDT...

At 1034 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Pandale, or 30 miles south of Sheffield, moving
northeast at 40 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of south central
Crockett County, including the following locations... The
Intersection Of Ranch Road 2083 And Highway 405.

A Tornado Watch remains in effect until 1100 PM CDT for west central
Texas.

LAT...LON 3029 10176 3033 10174 3034 10171 3034 10166
      3037 10168 3053 10143 3035 10126 3028 10140
TIME...MOT...LOC 0334Z 244DEG 33KT 3027 10166

mkd

The radar

The San Angelo radar (KSJT), 45 km away, was scanning. The volume nearest the first event began at 04:10 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 4 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Coke

When
May 7, 10:12 PM CST
Where
Coke County, 13.7 mi SSW of Edith
Measured
1 in hail
Reported by
COOP Observer
Coordinates
31.730, -100.720

A COOP Observer reported quarter size hail 11 miles north-northeast of Water Valley.

Thunderstorm Wind, Nolan

When
May 7, 11:08 PM CST
Where
Nolan County, 0.69 mi N of Blackwell
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
32.090, -100.320

The public reported thunderstorm wind gusts near 60 mph and some tree limbs were broken.

Thunderstorm Wind, Taylor

When
May 7, 11:35 PM CST
Where
Taylor County, 1.5 mi NNW of Potosi
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.340, -99.680

A trained spotter reported that damaging thunderstorm winds knocked down trees 1.5 miles west-northwest of Potosi.

Hail, Sutton

When
May 8, 12:38 AM CST
Where
Sutton County, 11.82 mi ENE of Sonora
Measured
2.75 in hail
Reported by
Public
Coordinates
30.620, -100.440

The public reported baseball size hail 12 miles east of Sonora.

Thunderstorm Wind, McCulloch

When
May 8, 2:04 AM CST
Where
McCulloch County, 1.5 mi NNW of Brady
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.150, -99.340

Law Enforcement reported wind gusts of 60 mph.

Hail, Irion

When
May 8, 3:35 AM CST
Where
Irion County, 0.69 mi S of Mertzon
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
31.260, -100.820

Law Enforcement reported quarter size hail in Mertzon.

Thunderstorm Wind, Tom Green

When
May 8, 3:55 AM CST
Where
Tom Green County, (Sjt)mathis Fld San
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
31.370, -100.500

The National Weather Service office reported a winds gusts of 60 mph.

Flash Flood, Taylor

When
May 8, 5:38 AM CST to 7:38 AM CST
Where
Taylor County, 1 mi NE of Tye to 1.36 mi E of Tye
Cause
Heavy Rain
Reported by
Public
Coordinates
32.461, -99.859

The public reported homes and buildings flooded in Tye.

Flash Flood, Irion

When
May 8, 5:45 AM CST to 7:45 AM CST
Where
Irion County, 1.18 mi NNW of Mertzon to 3.73 mi ENE of Sherwood
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.284, -100.831

The Irion County Sheriffs office reported a railway washed out at Highway 67 and FM 72. Also, there were reports of residential flooding and two water rescues in Mertzon.

Flash Flood, McCulloch

When
May 8, 7:25 AM CST to 9:25 AM CST
Where
McCulloch County, 0.94 mi SE of Brady Curtis Arpt to 0.38 mi SE of Brady
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
31.169, -99.311

The fire department reported water rescues in Brady, along with street flooding.

Hail, San Saba

When
May 8, 8:26 AM CST
Where
San Saba County, 1.82 mi SE of Bowser
Measured
1 in hail
Reported by
Public
Coordinates
31.380, -98.950

Lots of dime size hail and strong winds of at least 50 mph were reported.

Flash Flood, McCulloch

When
May 8, 8:58 AM CST to 10:58 AM CST
Where
McCulloch County, 1.63 mi ENE of Calf Creek to 0.78 mi ESE of Calf Creek
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.992, -99.456

Law enforcement reported FM 1311 and Calf Creek Road impassable because of water over the roadway.

Flash Flood, McCulloch

When
May 8, 8:58 AM CST to 10:58 AM CST
Where
McCulloch County, 3.06 mi NE of Satuit to 2.36 mi NE of Satuit
Cause
Heavy Rain
Reported by
Public
Coordinates
31.230, -99.162

The public reported a road impassable due to flooding.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 827006, 827020, 827017, 827013, 827021, 827014, 827023, 829475, 829479, 829482, 827019, 829483, 829484.